Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 85, NWS Detroit, MI

September 9, 2001Saint Clair County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Sep 9, 2001, 3:53 PM EDT for Saint Clair County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 9, 2001, 3:53 PM EDT (19:53 UTC)
Expired
Sep 9, 2001, 4:45 PM EDT
In force
52 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saint Clair County, MI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 9, 3:00 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WUUS53 KDTX 091953
SVRDTX
MIC147-092045-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
353 PM EDT SUN SEP 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 445 PM EDT

* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF HARSENS ISLAND...OR 10 MILES
  EAST OF MOUNT CLEMENS...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARINE CITY AT 405 PM EDT
  ADAIR AT 410 PM EDT
  ST. CLAIR AT 415 PM EDT
  SMITHS CREEK AT 420 PM EDT

THIS STORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH. A WIND GUST TO
70 MPH HAS THE POTENTIAL TO PUSH OVER SHALLOW ROOTED TREES...AND
DAMAGE CHIMNEYS AND TV ANTENNAS. DO NOT USE TELEPHONES UNLESS IN AN
EMERGENCY UNTIL THE STORM HAS PASSED.

LAT...LON 4257 8278 4249 8262 4306 8215 4316 8252

BT DWD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 11:00 AM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, Sep 9, 11:00 AM EDT, 4 hours 53 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1100 AM EDT SUN SEP 9 2001

SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST ACROSS SOUTHEAST
MICHIGAN IN A NARROW BAND EXTENDING FROM NEAR SAGINAW BAY TO
YPSILANTI AND ADRIAN.  CONDITIONALLY UNSTABLE AIR MASS ON THE 12Z
DTX RAOB...WITH THE PRECIPITATION HELPED IN LARGE PART DUE TO A WEAK
UPPER WAVE VISIBLE ON WATER VAPOR MOVING ACROSS LOWER MICHIGAN AT
THE MOMENT.  THIS WAVE COULD HAVE BEEN CONVECTIVELY INDUCED FROM
OVERNIGHT THUNDERSTORMS TO OUR SOUTHWEST.  THESE SHOWERS AND
THUNDERSTORMS SHOULD CONTINUE TO MOVE NORTHEAST AND EXIT THE THUMB
EARLY THIS AFTERNOON.  EARLY MORNING...RELATIVELY COOL SURFACE
TEMPERATURES SUPPORTING A SMALL SURFACE INVERSION HAVE...OVERALL...
APPEARED TO YIELD LITTLE IN THE WAY OF WIND GUSTS WITH THE NARROW
BAND OF STORMS DESPITE GOOD MID LEVEL DRY AIR ABOVE 700MB.  MORNING
RAOB...88D...AND MODEL PROGS OF THE WIND OVER SOUTHEAST MICHIGAN
THROUGH 18Z SHOWED A LULL IN SPEEDS FROM THE SURFACE THROUGH 850MB
WHICH HAS...IN PART...KEPT THE CONVECTIVE GUSTS DOWN.  OZW WIND
GUSTS MONITORED IN PERSISTENT CALLS YIELDED A TEENS WIND GUST DURING
THE HOUR.

CONSIDERABLE CLOUD COVER EVIDENT ON VISIBLE SATELLITE IMAGES OVER
INDIANA...SOME OF WHICH HAS SHOWN A TENDENCY TO FILL IN SINCE 10
AM.  STILL...THERE ARE SOME THIN PATCHES IN THE CLOUDS...AND THOUGH
CONSIDERABLE CLOUDINESS IS EXPECTED AS A RULE OVER SOUTHEAST
MICHIGAN THIS AFTERNOON...FEEL THERE WILL BE ENOUGH BREAKS TO ALLOW
MOST PLACES TO EDGE INTO THE LOWER 80S FOR HIGHS.  MODIFYING THE DTX
MORNING RAOB FOR LOWER 80S WITH DEW POINTS IN THE UPPER 60S PROVIDES
FOR CAPE OF 2400 J/KG.  INCREASING WIND FIELDS AGAIN LATE THIS
AFTERNOON AHEAD OF A STRONG UPPER WAVE ROTATING OVER IOWA AND
MISSOURI...AND SURFACE BOUNDARY CURRENTLY PLOTTED FROM NEAR THE
STRAITS...THROUGH THE MKE AND UIN AREAS...WILL ALLOW FOR
THUNDERSTORM DEVELOPMENT...LIKELY WITH VIGOR...MOVING INTO SOUTHEAST
MICHIGAN IN THE LATE AFTERNOON/EARLY EVENING TIME FRAME.  BEST
POTENTIAL FOR SEVERE WEATHER WOULD APPEAR TO BE AFTER 4 PM...LASTING
INTO THE LATE EVENING BEFORE MODEL PROGS SHOW THE DEEPEST MOISTURE
AND HIGHEST INSTABILITY ROTATING EAST OF THE AREA WITH A SURFACE
WAVE...CURRENTLY OVER WESTERN ILLINOIS...MOVING TO THE NORTHEAST.

.DTX...NONE.

DJF

In the hours before

Special weather statement, Sep 9, 11:57 AM EDT, 3 hours 56 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-100800-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1157 AM EDT SUN SEP 9 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

NUMEROUS THUNDERSTORMS WILL OCCUR THROUGHOUT SOUTHEAST MICHIGAN
THROUGH TONIGHT.  SOME OF THESE THUNDERSTORMS WILL LIKELY BECOME
SEVERE.  SPOTTER ACTIVATION IS LIKELY AS WELL.

VERY MOIST AIR REMAINS OVER SOUTHEAST MICHIGAN AHEAD OF A COLD
FRONT.  THIS COLD FRONT...LOCATED OVER NORTHERN MICHIGAN AND
SOUTHERN WISCONSIN AROUND THE NOON HOUR...WILL SLOWLY MOVE EAST...
SWEEPING THROUGH SOUTHEAST MICHIGAN BY 4 AM.  AS THE COLD FRONT
MOVES EAST...A STRENGTHENING LOW PRESSURE CENTER WILL MOVE NORTH
ALONG THE FRONT THROUGH CENTRAL AND NORTHERN LOWER MICHIGAN...
REACHING NORTHERN LAKE HURON LATE THIS EVENING.  ALL OF THESE WILL
PROVIDE FOR NUMEROUS THUNDERSTORMS.

THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IN SOUTHEAST MICHIGAN
WILL BE BETWEEN 4 PM AND MIDNIGHT.  THE MAIN THREAT FROM THESE
STORMS WILL BE DAMAGING WIND GUSTS TO 80 MPH...HAIL TO AN INCH IN
DIAMETER...AND HEAVY RAIN.  RAINFALL RATES COULD EXCEED AN INCH IN
A HOUR...RESULTING IN PONDING OF WATER.  AS THE SURFACE LOW PRESSURE
CENTER MOVES NORTH ACROSS MICHIGAN LATE IN THE DAY AND THIS
EVENING...AN ISOLATED THUNDERSTORM COULD BE CAPABLE OF PRODUCING A
TORNADO.  THIS THREAT WILL MAINLY BE NORTH OF M 46...WITH THAT THREAT
DIMINISHING BY 8 PM.

THUNDERSTORMS WILL TEND TO MOVE NORTHEAST AT 45 MPH.  STAY TUNED TO
NOAA WEATHER RADIO...OR YOUR LOCAL RADIO...TELEVISION...OR
CABLE TELEVISION STATION...FOR THE LATEST WEATHER INFORMATION.

DJF
Special weather statement, Sep 9, 3:05 PM EDT, 48 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-100200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
305 PM EDT SUN SEP 9 2001

...TORNADO WATCH NUMBER 734 IS IN EFFECT FOR ALL OF SOUTHEAST
MICHIGAN UNTIL 10 PM...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 734 FOR ALL OF
SOUTHEAST MICHIGAN.  THIS WATCH IS IN EFFECT UNTIL 10 PM.  SOME
COMMUNITIES IN THE WATCH INCLUDE SAGINAW...MIDLAND...BAY CITY...BAD
AXE...SANDUSKY...FLINT...LAPEER...PORT HURON...PONTIAC...ANN ARBOR...
DETROIT...ADRIAN...AND MONROE.  SPOTTER ACTIVATION IS REQUESTED.

VERY MOIST AIR REMAINS OVER SOUTHEAST MICHIGAN AHEAD OF A COLD
FRONT.  THIS COLD FRONT...LOCATED NEAR THE SHORELINE OF WESTERN
LOWER MICHIGAN LATE IN THE AFTERNOON...WILL SLOWLY MOVE EAST...
SWEEPING THROUGH SOUTHEAST MICHIGAN BY 4 AM.  AS THE COLD FRONT
MOVES EAST...A STRENGTHENING LOW PRESSURE CENTER WILL MOVE NORTH
ALONG THE FRONT THROUGH CENTRAL AND NORTHERN LOWER MICHIGAN...
REACHING NORTHERN LAKE HURON LATE THIS EVENING.  ALL OF THESE WILL
PROVIDE FOR NUMEROUS THUNDERSTORMS.

THE MAIN THREAT FROM THUNDERSTORMS WILL BE DAMAGING WIND GUSTS
TO 80 MPH...HAIL TO AN INCH IN DIAMETER...AND HEAVY RAIN.  RAINFALL
RATES COULD EXCEED AN INCH IN A HOUR...RESULTING IN PONDING OF
WATER.  AS THE SURFACE LOW PRESSURE CENTER MOVES NORTH ACROSS
MICHIGAN...THOUGH...AN ISOLATED THUNDERSTORM COULD BE CAPABLE OF
PRODUCING A TORNADO.  ALL THUNDERSTORMS WILL TEND TO MOVE NORTHEAST
AT 40 MPH.

THE THREAT FOR SEVERE WEATHER SHOULD END BY 10 PM.  HOWEVER...OTHER
SHOWERS AND THUNDERSTORMS LIKELY WILL PERSIST BEYOND 10 PM...ENDING
IN THE TRI CITIES AROUND MIDNIGHT AND TOWARD LAKE HURON AND DETROIT
BY 4 AM.  AFTER 10 PM...THE PRIMARY THREAT FROM THUNDERSTORMS WILL
BE FREQUENT LIGHTNING...SMALL HAIL...AND WIND GUSTS TO 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO...
TELEVISION...OR CABLE TELEVISION STATION...FOR THE LATEST WEATHER
INFORMATION.

DJF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 12:36 PM EDTTornado WarningDTXSanilac24 min
Sep 9, 1:16 PM EDTSevere Thunderstorm WarningDTXMonroe44 min
Sep 9, 6:45 PM EDTSevere Thunderstorm WarningDTXMidland45 min
Sep 9, 7:01 PM EDTSevere Thunderstorm WarningDTXWashtenaw44 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.